Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 28, NWS Tucson, AZ

September 1, 2018Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 1, 2018, 1:10 PM MST for Graham County, Arizona. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2018, 1:10 PM MST (20:10 UTC)
Expired
Sep 1, 2018, 3:00 PM MST
In force
110 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Graham County, AZ

The radar

The Tucson radar (KEMX), 116 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1213 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1987 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

536 
WGUS55 KTWC 012010
FFWTWC
AZC009-012200-
/O.NEW.KTWC.FF.W.0028.180901T2010Z-180901T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
110 PM MST SAT SEP 1 2018

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  South central Graham County in southeastern Arizona...

* Until 300 PM MST.

* At 107 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across Mt.Graham, including the 
  Frye Fire burn scar. Flash flooding is expected to begin shortly, 
  especially in Ash Creek.

* Some locations that will experience flooding include...
  Fort Grant, Frye Mesa Dam, Ash Creek and Mount Graham. 

This includes the following streams and drainages...Underwood Wash...
Stockton Wash...Twilight Creek...Aravaipa Creek...Two E Wash...Gibson
Creek...Fresnal Wash...Sheep Wash...Ash Creek...Marijilda Wash...
Bigler Wash...Noon Creek...High Creek...Frye Creek...Jacobson
Creek...Gila River and Kennedy Falls Wash.

This includes Route 266 between mile markers 125 and 126.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This warning includes areas in or below a wildfire burn scar.
Rainfall on burned areas can cause increased flash flooding, debris
flows, mud slides, and rock slides. Take action now to protect
yourself from the effects of flash flooding and remember, Turn
Around, Don't Drown!

&&

LAT...LON 3279 10981 3267 10972 3260 10994 3276 11015
      3282 10997

$$

ECC
2 follow-up statements
795 
WGUS75 KTWC 012107
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
207 PM MST SAT SEP 1 2018

AZC009-012200-
/O.CON.KTWC.FF.W.0028.000000T0000Z-180901T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Graham-
207 PM MST SAT SEP 1 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM MST FOR
SOUTH CENTRAL GRAHAM COUNTY...

At 202 PM MST, Doppler radar and automated rain gauges indicated 
that over 1.5 inches of rain have fallen over Mt. Graham in the last 
2 hours. This includes portions of the Frye Fire burn scar. Flash 
flooding is already occurring, with a 3 foot rise recorded on Ash 
Creek in the last hour. Additional rainfall will be possible this 
afternoon.

Some locations that will experience flooding include...
Fort Grant, Frye Mesa Dam, Ash Creek and Mount Graham. 

This includes the following streams and drainages...Underwood Wash...
Stockton Wash...Twilight Creek...Aravaipa Creek...Two E Wash...Gibson
Creek...Fresnal Wash...Sheep Wash...Ash Creek...Marijilda Wash...
Bigler Wash...Noon Creek...High Creek...Frye Creek...Jacobson
Creek...Gila River and Kennedy Falls Wash.

This includes Route 266 between mile markers 125 and 126.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This warning includes areas in or below a wildfire burn scar.
Rainfall on burned areas can cause increased flash flooding, debris
flows, mud slides, and rock slides. Take action now to protect
yourself from the effects of flash flooding and remember, Turn
Around, Don't Drown!

&&

LAT...LON 3279 10981 3267 10972 3260 10994 3276 11015
      3282 10997

$$

ECC
177 
WGUS75 KTWC 012158
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
258 PM MST SAT SEP 1 2018

AZC009-012204-
/O.EXP.KTWC.FF.W.0028.000000T0000Z-180901T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Graham-
258 PM MST SAT SEP 1 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL GRAHAM COUNTY WILL
EXPIRE AT 300 PM MST...

The heavy rain which prompted the flash flood warning has ended and 
flood waters are receding. Flooding is no longer expected to pose an 
immediate threat. However, additional showers and storms may still 
occur through this evening over portions of the Frye Fire burn scar 
and Mt. Graham. Please continue to heed any remaining road closures.

LAT...LON 3279 10981 3267 10972 3260 10994 3276 11015
      3282 10997

$$

ECC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 9:35 AM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Sep 1, 9:35 AM MST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
935 AM MST Sat Sep 1 2018

.SYNOPSIS...Expect isolated to scattered showers and thunderstorms
especially from Tucson eastward through Labor Day. Daytime
temperatures will generally be a few degrees below normal. A gradual
drying trend will then occur later next week, with the bulk of
thunderstorms mainly east of Tucson.

&&

.DISCUSSION...There has been quite a bit of thunderstorm activity
across east-central and Northeast Arizona over the past 6 hours as
a few vorticity lobes track thru the the southern periphery of an
upper trough positioned over Nevada/Utah. The favorable dynamics
with this upper feature this morning are currently N and NE of our
CWA in NE AZ and WRN NM. However, as the upper trough begins
to sag south, it will result in another upper diffluent field
establishing itself across the eastern portions of the forecast area
this afternoon into Sunday. The 01/12Z KTWC upper air sounding
indicated ample moisture still present in the lower-to-middle
layers of the atmosphere with a PWAT value of 1.40 inches. It also
indicated the warm air layer aloft last evening has eroded away,
allowing for a more favorable environment for sustained convection.

The majority of the Hi-Res models are in agreement with convection
firing up from Tucson east this afternoon. Given the developing
diffluent field aloft, I am leaning more toward the 01/12Z UofA
WRFNAM solution which maintains convection overnight, especially
along the AZ and New Mexico border. This is also reflected to a
lesser extent by the 01/12Z HRRR and 01/12Z HREF ARW models. Given
the moist airmass in effect, we will likely have to pay attention to
rainfall amounts along the AZ/NM border resulting in minor small
stream flooding issues(FLS) through Sunday.

Otherwise...the mean upper trough remains over SE AZ Monday and
slowly nudges to the east by the middle of next week as the upper
ridge in the Eastern Pacific shifts NE into California. Although
this would keep the WRN portions of the forecast area dry this week,
enough instability will exist to the east of Tucson...especially if
this trough phases up with an inverted trough west moving along the
southern periphery of the upper high moving into the Great Basin
next weekend.

&&

.AVIATION...Valid through 02/18Z. Scattered -TSRA/-SHRA KTUS
vicinity eastward into Sunday. Isolated -TSRA/-SHRA may also occur
west of KTUS this afternoon. SCT-BKN clouds 8k-12k ft AGL
areawide, with clearing west of Tucson late tonight. Surface wind
variable in direction mainly less than 12 kts, though brief gusts to
40 kts near TSRA. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered thunderstorms east of Tucson with lesser
coverage and precipitation chances west of Tucson through Labor Day.
A gradual drying trend will evolve to isolated thunderstorms mostly
east of Tucson by the middle of the upcoming week. Expect terrain
driven 20-foot winds at less than 15 mph, except brief strong gusts
near thunderstorms.

&&

.PREV DISCUSSION...A cluster of thunderstorms managed to develop
after midnight near the San Carlos Reservoir, and were tracking
eastward through the Upper Gila River Valley at this time. Latest
HRRR solution picked up on this area of rainfall and showed an area
of further development along the Rim into the White Mountains
through daybreak. Thereafter, the HRRR showed some scattered showers
and thunderstorms developing across southeast Arizona from near
Tucson and east through southeast of there after 18Z today. Both the
ECMWF and GFS models continued to suggest a noticeable upswing in
thunderstorms today and more so Sunday into early Monday as the tail
end of a system swings through the state. Along with the increase in
rain chances, daytime temperatures will drop a few degrees on today
and level off next week with readings near normal. Drier conditions
will return by Tuesday, with most of the thunderstorm activity
remaining confined to far eastern Arizona and the mountains.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 1, 10:30 AM MST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1030 AM MST SAT SEP 1 2018

AZZ509-511-011815-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Galiuro and Pinaleno Mountains including Mount
Graham-
1030 AM MST SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAHAM COUNTY UNTIL
1115 AM MST...

At 1029 AM MST, Doppler radar was tracking a strong thunderstorm
over the Pineleno Mountains or 15 miles southwest of Safford, moving
east at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Safford, Thatcher, Pima, Swift Trail Junction, Mount Graham and Frye
Mesa Dam.

LAT...LON 3257 10990 3278 11004 3300 10982 3278 10961
TIME...MOT...LOC 1729Z 265DEG 4KT 3274 10995
Special weather statement, Sep 1, 12:32 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1232 PM MST SAT SEP 1 2018

AZZ504-012000-
Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
1232 PM MST SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
100 PM MST...

At 1231 PM MST, Doppler radar was tracking a strong thunderstorm over
Tucson. This storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Tucson, Drexel-Alvernon, Flowing Wells, Tanque Verde, South Tucson,
Catalina Foothills, Sabino Canyon and Davis-Monthan Air Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3216 11100 3229 11099 3234 11080 3214 11081
TIME...MOT...LOC 1931Z 272DEG 4KT 3221 11093

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 12:41 AM MSTSpecial Weather StatementTWCGraham34 min
Sep 1, 1:42 AM MSTSpecial Weather StatementTWCGraham33 min
Sep 1, 2:27 AM MSTSevere Thunderstorm WarningTWCGraham, Greenlee48 min
Sep 1, 10:30 AM MSTSpecial Weather StatementTWCGraham45 min
Sep 1, 11:26 AM MSTAreal Flood AdvisoryTWCGraham2 hr
Sep 1, 12:32 PM MSTSpecial Weather StatementTWC28 min
Sep 1, 2:00 PM MSTSpecial Weather StatementTWC45 min
Sep 1, 2:42 PM MSTSpecial Weather StatementTWCCochise48 min
Sep 1, 2:46 PM MSTAreal Flood AdvisoryTWCCochise89 min
Sep 1, 3:22 PM MSTAreal Flood AdvisoryTWCCochise113 min
Sep 1, 3:22 PM MSTSpecial Weather StatementTWCCochise38 min
Sep 1, 3:28 PM MSTSpecial Weather StatementTWC47 min
Sep 1, 4:14 PM MSTSpecial Weather StatementTWCCochise31 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.